On the Dynamic Response of Continuous Systems Including Model Uncertainty

[+] Author and Article Information
W. D. Iwan

Division of Engineering and Applied Science, California Institute of Technology, Pasadena, CA 91125

H. Jensen

Universidad Tecnica Federico, Santa Maria, Valparaiso, Chile

J. Appl. Mech 60(2), 484-490 (Jun 01, 1993) (7 pages) doi:10.1115/1.2900819 History: Received June 26, 1991; Revised April 07, 1992; Online March 31, 2008


This paper presents a technique for obtaining the response of linear continuous systems with parameter uncertainties subjected to deterministic excitation. The parameter uncertainties are modeled as random fields and are assumed to be time independent. The general formulation of the method is developed for a particular class of partial differential equations with random coefficients. Random shape functions are introduced to approximate the solution in the spatial domain and in the random space. A system of linear ordinary differential equations for the unknowns of the problem is derived using the weighted residual method. The system of equations is integrated in time and the response variability is computed. Application of the new method is made to a continuum described by the one-dimensional wave equation in which the stiffness properties exhibit a spatial random variation. Validation calculations show that the results from the method agree well with those obtained by direct numerical integration.

Copyright © 1993 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In